Have you ever taken antibiotics for an infection, only to end up with severe diarrhea? It may not have been a bug or something you ate; it could have been a result of an adverse effect of an antibiotic.
The good news is that, in most cases, diarrhea will clear up when the course of antibiotics is over and a regular diet is resumed. If it doesn’t, your healthcare provider may be able to prescribe treatment to get the bacteria in the digestive tract back in harmony.
Antibiotics and Gut Flora
Normally, the large intestine maintains a delicate balance with the billions of bacteria that live inside it. Most of these are the “good bacteria” that aid in digestion and keep “bad bacteria” in check.
Antibiotics work by killing off bacteria but cannot distinguish between “good” and “bad” bacteria. If the natural balance of the gut flora is disturbed, the “bad” bacteria can sometimes predominate and trigger loose stools and diarrhea.
Antibiotic-associated diarrhea is more common when:
- More than one antibiotic is prescribed
- An antibiotic is used for an extended period of time
- An antibiotic is taken at a higher dose
- A powerful broad-spectrum antibiotic is used
Occasionally, even a mild, narrow-spectrum antibiotic can cause bowel changes.
One of the more common “bad” bacteria is called Clostridium difficile. While it is typically controlled by beneficial bacterial flora, antibiotics can sometimes strip the body of those protections. If this happens, C difficile can begin to multiply and cause symptoms.
Acute C. difficile infection is a serious condition that can lead to severe diarrhea, pseudomembranous colitis (inflammation of the large intestine due to an overgrowth of C. difficile), and a life-threatening emergency known as toxic megacolon.
Generally speaking, antibiotic-associated diarrhea will improve once the course of antibiotics is completed. Sometimes it may be necessary to switch to another antibiotic if the symptoms are intolerable.
To prevent dehydration, drink plenty of water (around eight to ten 8-ounce glasses per day) with an occasional sports drink to maintain electrolyte levels. Chicken and beef broth help to replace sodium, while fruit juice and soda pop help replace lost potassium.
Because diarrhea is actually clearing the body of the infection, healthcare providers do not usually prescribe antidiarrheal medications unless there is no other choice. If a C difficile infection is confirmed, the antibiotics metronidazole and vancomycin may be prescribed to kill the bacteria and restore the normal digestive flora.
In 2011, the antibiotic Dificid (fidaxomicin) was approved by the U.S. Food and Drug Administration and is today considered the first-line treatment for C. difficile-associated diarrhea.
Prevention efforts would be needed to avoid the spread of infection. This includes good hand-washing practices and the disinfecting of any surface or object that may have been accidentally contaminated with stool.
Role of Probiotics
Studies have shown replacing the good bacteria in the gut also can be helpful in treating diarrhea. Lactobacillus is a bacteria found in many yogurts with live active cultures cultures, in acidophilus milk, and as a supplement.
According to a 2015 study from the University of Copenhagen, which analyzed 17 randomized controlled trials involving 3,631 adults, probiotic supplements halved the risk of antibiotic-associated diarrhea compared to no treatment at all (8.8% versus 17.7%).
In 2020, the American Gastroenterology Association released a statement suggesting some adults and children on antibiotic treatment may benefit from taking a probiotic as a measure to help prevent infection with c. difficile bacteria.
It is important to follow your healthcare provider’s instructions when prescribed a course of antibiotics. Set up reminders on your cell phone so that you don’t miss a dose. If you do, take the dose immediately but do not double-dose to catch up. Doing so may increase the risk of diarrhea and other drug side effect.
Most importantly, always finish the entire course even if you feel better. Doing so can lead to the development of antibiotic resistance.
Stopping antibiotics before an infection is cleared allows resistant bacteria to persist and multiply. If the infection reoccurs, the mutant strain may be fully or partially resistant to the antibiotic, making it all the more difficult to cure.
A 2017 update in the Journal of Clinical Microbiology reported that the rate of moxifloxacin-resistant C. difficile already hovers between 2% and 87% depending on where you live.
A Word From Get Meds Info
There is no doubt that antibiotics do so much good by clearing infections that used to end people’s lives. However, antibiotics need to be used responsibly and with care.
In some cases, healthcare providers will recommend that probiotics be added to your diet while taking antibiotics. Hand-washing can prevent further spread of infection, especially among those who are ill or in hospital.
Severe diarrhea should never be ignored or self-treated with anti-diarrheal drugs. Doing so can make the underlying infection more difficult to treat and may result in constipation, which can be no less distressing.